Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society, the Mathematics of Computation (MCOM) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.98.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

A family of Anadromic numerical methods for matrix Riccati differential equations
HTML articles powered by AMS MathViewer

by Ren-Cang Li and William Kahan PDF
Math. Comp. 81 (2012), 233-265 Request permission

Abstract:

Matrix Riccati Differential Equations (MRDEs) \center $X’=A_{21}-XA_{11}+A_{22}X-XA_{12}X,\quad X(0)=X_0$, \endcenter where $A_{ij}\equiv A_{ij}(t)$, appear frequently throughout applied mathematics, science, and engineering. Naturally, the existing conventional Runge-Kutta methods and linear multi-step methods can be adapted to solve MRDEs numerically. Indeed, they have been adapted. There are a few unconventional numerical methods, too, but they are suited more for time-invariant MRDEs than time-varying ones. For stiff MRDEs, existing implicit methods which are preferred to explicit ones require solving nonlinear systems of equations (of possibly much higher dimensions than the original problem itself of, for example, implicit Runge-Kutta methods), and thus they can pose implementation difficulties and also be expensive.

In the past, the property of an MRDE which has been most preserved is the symmetry property for a symmetric MRDE; many other crucial properties have been discarded. Besides the symmetry property, our proposed methods also preserve two other important properties — Bilinear Rational Dependence on the initial value, and a Generalized Inverse Relation between an MRDE and its complementary MRDE. By preserving the generalized inverse relation, our methods are accurately able to integrate an MRDE whose solution has singularities. By preserving the property of bilinear dependence on the initial value, our methods also conserve the rank of change to the initial value and a solution’s monotonicity property.

Our methods are anadromic,meaning if an MRDE is integrated by one of our methods from $t\!\!=\!\!\tau$ to $\tau \!+\!\theta$ and then integrated backward from $t\!\!=\!\!\tau \!+\!\theta$ to $\tau$ using the same method, the value at $t\!\!=\!\!\tau$ is recovered in the absence of rounding errors. This implies that our methods are necessarily of even order of convergence. For time-invariant MRDEs, methods of any even order of convergence are established, while for time-varying MRDEs, methods of order as high as 10 are established; but only methods of order up to 6 are stated in detail.

Our methods are semi-implicit, in the sense that there are no nonlinear systems of matrix equations to solve, only linear ones, unlike any pre-existing implicit method. Given the availability of high quality codes for linear matrix equations, our methods can easily be implemented and embedded into any application software package that needs a robust MRDE solver.

Numerical examples are presented to support our claims.

References
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC (2010): 65L05
  • Retrieve articles in all journals with MSC (2010): 65L05
Additional Information
  • Ren-Cang Li
  • Affiliation: Department of Mathematics, University of Texas at Arlington, P.O. Box 19408, Arlington, Texas 76019-0408
  • Email: rcli@uta.edu
  • William Kahan
  • Affiliation: Department of Mathematics, and of Electric Engineering & Computer Science, University of California at Berkeley, Berkeley, California 94720
  • Email: wkahan@eecs.berkeley.edu
  • Received by editor(s): August 25, 2009
  • Received by editor(s) in revised form: October 30, 2010
  • Published electronically: May 6, 2011
  • Additional Notes: This work was supported in part by the National Science Foundation Grant DMS-0810506.
  • © Copyright 2011 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: Math. Comp. 81 (2012), 233-265
  • MSC (2010): Primary 65L05
  • DOI: https://doi.org/10.1090/S0025-5718-2011-02498-1
  • MathSciNet review: 2833494